Hail, Cimarron
- When
- July 5, 5:00 PM CST
- Where
- Cimarron County, 1 mi N of Boise City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.745, -102.520
Surface heating and deep mixing along a surface low pressure trough led to the development of scattered to numerous thunderstorms during the afternoon and evening. Reports of one inch hail were received in the early evening, as well as measured gusts as high as 63 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Surface heating and deep mixing along a surface low pressure trough led to the development of scattered to numerous thunderstorms during the afternoon and evening. Reports of one inch hail were received in the early evening, as well as measured gusts as high as 63 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 1:57 PM CST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 257 PM CDT Fri Jul 5 2019 .SHORT TERM...This Afternoon and Tonight... Latest analysis shows a sfc trof axis generally near the TX and NM state line. Also, some sort of outflow induced wind shift boundary extended from nern NM into the wrn OK Panhandle northeastward into southwest KS. Satellite imagery shows tstms developing over the mountains of nern NM, with a cumulus field east of that area. The close proximity of the outflow induced sfc boundary and the weak sfc lee trof and associated low level convergence plus continued strong daytime heating, adequate moisture, and an unstable atmosphere will likely result in additional shower and tstm development the remainder of the afternoon hours into this evening. Inverted-V atmospheric sounding profiles suggests strongest storms will be capable of producing gusty winds approaching severe levels along with hail up to around quarter size. Given marginal shear values much like the past few days, storm type will mainly be of the pulse variety. Have retained the general pop structure from previous shift for this evening and tonight, with overall highest values in the OK Panhandle and northwest TX Panhandle, and lowest across the far sern TX Panhandle. Expect showers and tstms to begin diminishing late tonight. 02 && .LONG TERM...Saturday through Friday... The long term periods begin Saturday with upper ridging centered over central OK/TX southward to the Gulf and longwave troughing over the west coast. GFS/EC/CMC/NAM/UK all in relative agreement that resulting southerly flow at 700mb will advect moisture northward ahead of a disturbance Saturday afternoon/evening translating northeast across NM into W KS. The result will likely be showers and storms across the Panhandles, particularly western sections where the most large scale forcing will be present. While progged MUCAPE values are broadly in the 1500-2500 J/kg range, 0-6km shear is quite weak at around 25 knots, with progged pre-convective hodographs similarly showing little shear. Thus think that any severe weather will be isolated with damaging wind the main concern given DCAPE values of around 500-1000 J/kg. Chief concern is the threat for locally heavy rainfall given slow storm motion vectors and pre- convective PWAT values of around 1.25 to 1.5 inches. Sunday brings another disturbance moving over the northwestern Panhandles from NM, leading to more mentions of showers and storms in the forecast. Still some disagreement on the amount of moisture that will be available after Saturday's rain event, so have kept mentions below likely for now. The remainder of the forecast sees stout ridging building across the southern Plains states eventually shifting into the Four Corners region. Multiple triple digit highs may occur Tuesday and Wednesday afternoons as a result. Despite the strength of this ridge, GFS/EC/CMC depicting varying degrees of moisture trapped underneath this feature at 700/850mb. As a result, have kept diurnal afternoon and evening slight chances for showers and storms Wednesday through Friday. Ferguson && .AVIATION...18Z TAFs... For the 18Z TAFs, isold to sct showers and tstms are forecast to develop near the NM and TX state line late this afternoon and then move northeast across the area through the evening hours. The most favored region for storms will be in the OK Panhandle and the northern TX Panhandle, where VCTS was included at both KGUY and KDHT from about 00Z to 03Z this evening. Omitted this weather element at KAMA as the threat will be lower and confidence is also low as to whether any storms will impact that TAF site. Another round of showers and tstms is expected to develop across the area after 18Z Saturday, which is just beyond this fcst cycle. 02 && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 89 65 89 66 / 20 50 60 30 40 Beaver OK 66 89 65 89 66 / 30 40 60 20 30 Boise City OK 64 83 60 87 62 / 40 60 70 30 40 Borger TX 70 90 66 92 68 / 30 50 60 30 40 Boys Ranch TX 66 89 63 91 65 / 20 60 60 30 50 Canyon TX 67 89 63 89 65 / 20 40 50 30 40 Clarendon TX 69 90 68 90 69 / 20 30 40 20 30 Dalhart TX 63 86 60 87 61 / 30 60 70 30 40 Guymon OK 65 87 63 89 64 / 40 50 60 20 40 Hereford TX 65 89 64 90 65 / 20 40 50 30 40 Lipscomb TX 69 91 67 91 68 / 30 40 50 30 30 Pampa TX 67 87 65 89 66 / 20 40 50 20 40 Shamrock TX 70 91 69 92 69 / 20 30 40 20 20 Wellington TX 71 94 70 94 71 / 20 20 30 10 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 2/77
Hazardous Weather Outlook National Weather Service Amarillo TX 246 PM CDT Fri Jul 5 2019 OKZ001>003-TXZ001>020-317-060900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 246 PM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon and tonight across mainly the northwestern half of the Combined Texas and Oklahoma Panhandles. A few storms will have the potential to become strong to marginally severe, with winds gusting to around 65 mph and hail up to the size of quarters as the main hazards. In addition, the strongest, slow moving storms will be capable of producing heavy rainfall, which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across most of the Texas and Oklahoma Panhandles mainly during the afternoon and evening hours Saturday through Sunday. Some storms will have the potential to become strong, with perhaps one or two marginally severe storms, with gusty winds and small hail being the primary hazards. In addition, the strongest, slow moving storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. Isolated afternoon and evening thunderstorms may develop Wednesday and Thursday across the Panhandles. At this time, the risk for widespread severe storms is low. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary late this afternoon and this evening.
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Fri Jul 5 2019
TXZ006-052115-
Hartley TX-
340 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY COUNTY UNTIL
415 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Romero, or 16 miles southwest of Dalhart. This
storm was nearly stationary.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dalhart and Hartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3590 10289 3606 10267 3605 10227 3580 10245
3571 10274
TIME...MOT...LOC 2040Z 238DEG 3KT 3586 10269
LGSpecial Weather Statement National Weather Service Amarillo TX 450 PM CDT Fri Jul 5 2019 TXZ011-052215- Oldham TX- 450 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 515 PM CDT... At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Nara Visa, moving northwest at 10 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of western Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3562 10304 3562 10269 3532 10261 3524 10304 TIME...MOT...LOC 2150Z 151DEG 10KT 3544 10290 LG
Special Weather Statement National Weather Service Amarillo TX 507 PM CDT Fri Jul 5 2019 TXZ011-052230- Oldham TX- 507 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM COUNTY UNTIL 530 PM CDT... At 507 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Nara Visa, moving north at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Oldham County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3562 10304 3562 10271 3532 10276 3529 10304 TIME...MOT...LOC 2207Z 158DEG 6KT 3542 10292 LG
Special Weather Statement
National Weather Service Amarillo TX
517 PM CDT Fri Jul 5 2019
TXZ006-052245-
Hartley TX-
517 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARTLEY COUNTY UNTIL 545
PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Romero, or 15 miles east of Nara Visa. This storm
was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of western Hartley
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3600 10270 3564 10253 3562 10267 3563 10270
3562 10286 3569 10296
TIME...MOT...LOC 2217Z 235DEG 4KT 3566 10283
LGSpecial Weather Statement
National Weather Service Amarillo TX
531 PM CDT Fri Jul 5 2019
OKZ001-052300-
Cimarron OK-
531 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CIMARRON COUNTY UNTIL 600
PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Boise City, moving north at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City and Keyes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3683 10216 3650 10232 3650 10247 3653 10270
3691 10263
TIME...MOT...LOC 2231Z 195DEG 16KT 3660 10255
LGThe Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843948, 843952, 843953, 843954.